Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 31, 2002, 3:57 AM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 3:57 AM EDT (07:57 UTC)
- Expired
- May 31, 2002, 4:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Genesee County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 55 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:00 AM EDT | Thunderstorm Wind 55 E | New Lothrop, MI | Law enforcement officials reported that numerous trees had been blown down. |
| May 31, 4:10 AM EDT | Thunderstorm Wind 61 E | Flushing, MI | A National Weather Service storm survey determined that a downburst (strait line thunderstorm winds) hit portions of northeastern Flushing Township and northwestern Mt Morris Township. Damage included numerous downed trees and limbs, some of which fell onto ho |
| May 31, 4:18 AM EDT | Hail 0.75 | Flint, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
385
WUUS53 KDTX 310757
SVRDTX
MIC049-155-310845-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 AM EDT FRI MAY 31 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GENESEE COUNTY IN SOUTHEAST MICHIGAN
SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 445 AM EDT
* AT 357 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF FLINT TO 23
MILES WEST OF FLINT...MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FLINT AT 425 AM EDT
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION...THIS STORM MAY ALSO
PRODUCE HAIL TO DIME SIZE.
LAT...LON 4323 8372 4323 8391 4314 8397 4311 8433
4282 8389 4295 8350
BT OKEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 AM EDT, 19 minutes earlier.
Area forecast discussion, May 31, 3:38 AM EDT, 19 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 338 AM EDT FRI MAY 31 2002 ...TIMING OF CONVECTION AND TEMPS THE MAIN CONCERNS... UPPER AIR ANALYSIS AND H2O VAPOR CLEARLY SHOW THE MAIN PLAYERS THIS FORECAST CYCLE. UPPER LEVEL HIGH CENTERED ACROSS THE FOUR CORNERS REGION WITH CUT OFF LOW IN THE NORTHERN GULF OF MEXICO AND FAST MOVING WAVES ACROSS THE NORTHERN CONUS. A BIT CLOSER EXAMINATION...SHORT WAVE AXIS PROGRESSING INTO NORTHERN LOWER MICHIGAN WITH DECENT DRY AIR NOTED (INCREASED LAPSE RATES AND WINDS FEEDING IN THE RESULT OF NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW SEVERE). SURFACE ANALYSIS DEPICTS SFC LOW NEAR KMQT WITH COLD FRONT EXTENDING ACROSS CENTRAL WISCONSIN INTO CENTRAL IOWA. A VAST CONTRAST IN DEWPOINTS BEHIND FROPA WHERE 5-10 DEGREE DROPS HAVE BEEN NOTED WITHIN ONE HOUR. MODELS... THE AVN DID A BETTER JOB WITH INITIALIZATION PER SFC LOW AND FRONTAL POSITIONS...HOWEVER...THE ETA WAS NOT TOO FAR BEHIND. A MODEL BLEND WAS PREFERRED. TODAY... FIRST ORDER OF THE FORECAST WILL HAVE TO CONTEND WITH THUNDERSTORMS. AS OF 06Z...THUNDERSTORM ACTIVITY WAS CONFINED TO THE STATE OF MICHIGAN WITH MOST OF THE ACTIVITY ALONG AND NORTH OF INTERSTATE 69. THIS WAS ALL AHEAD OF AFOREMENTIONED SHORT WAVE AND MID LEVEL SPEED MAX THAT WILL QUICKLY MOVE ALONG THE FRONTAL PASSAGE...FROPA IS EXPECTED BETWEEN 12-15Z. WE WILL CARRY THE CONVECTION FOR THE NORTHERN CWA BUT NOT FULLY CONFIDENT ABOUT THIS ACTIVITY REACHING SOUTHERN PORTIONS. BEST QG FORCING REMAINS ACROSS THE NORTH AND QUICKLY HEADS EAST EARLY THIS MORNING. AT THE MOMENT...CHANCE POPS LOOK OKAY BUT WILL MONITOR BEFORE GRID ISSUANCE. THEN SUBSIDENCE AND DRY AIR QUICKLY SETTLE IN WITH MIXING LAYER HEIGHTS RISING ABOVE 5K FEET TO TAP INTO 30 KTS. SHOULD BE A BREEZY DAY BUT QUITE WARM. COMPRESIONAL WARMING WITH DRY AIR FILTERING IN AND QUICK SINKING TO BRING TEMPS INTO THE 80S (850 TEMPS IN THE MID TEENS). UPSTREAM TEMPS AND SFC TRAJECTORY FORECASTS POINT TO MID 80S ACROSS THE SOUTH AND LOW 80S NORTH. TONIGHT... TODAYS COLD FRONT BECOMES QUASI-STATIONARY ACROSS KENTUCKY AND TRAILS BACK ACROSS THE PLAINS. FOR OUR CWA...BUILDING 850-700 HEIGHTS AND DRY SOUNDINGS POINT TO CLEAR SKIES. HOWEVER THE NORTHERN BRANCH OF THE JET REMAINS QUITE ACTIVE WITH ANOTHER WAVE COMING ON DOWN LATE INTO THE CENTER OF THE NATION. TEMPS PER GOING FORECAST LOOK GOOD AND NO CHANGES EXPECTED. SATURDAY... TWO FRONTAL SYSTEMS...WARM FRONT TO THE SOUTH AND ADVANCING COLD FRONT FROM THE NORTH. OMEGA AND Q-VECTORS SHOW MODEST LIFT ACROSS THE CWA WITH CAPES NEAR 2K AND THETA-E RIDGE AXIS AHEAD OF THE COLD FRONT. BUT QPF FIELDS ARE LESS THAN IMPRESSIVE WITH THE MAIN ACTION JUST TO THE SOUTH. REASON...700MB WAVE DEPICTED BY ETA/AVN COMES FROM THE CENTRAL PLAINS AND DEVELOPS AN MCS WHICH COMES NEAR THE SOUTHERN COUNTIES. IN TURN THIS WOULD INHIBIT MOISTURE RETURN ACROSS THE CWA. FOR NOW...INCREASING LAPSE RATES AND CONVECTIVE INDICES ALONG WITH SFC CONVERGENCE...POINTING TOWARD CHANCE POPS. WE WILL RAISE TEMPS A BIT TOWARD 80-85 DEGREE RANGE WITH 850 TEMPS STILL IN THE MID TEENS AND PTSUNNY SKIES. SATURDAY NIGHT... FROPA EARLY...TO BE FOLLOWED BY SFC HIGH BUILDING OUT OF CENTRAL CANADA. A CLEARING TREND ONCE AGAIN WITH TEMPS CLOSE TO GUIDANCE VALUES. POTENT WAVE COMES OUT FROM THE INTERMOUNTAIN WEST TO DEVELOP SFC LOW ACROSS NEBRASKA... SUNDAY... AS MCS IS UNDERWAY ACROSS THE NORTHERN PLAINS...THICKNESS SCHEME SHOWS A TRAJECTORY TO AT LEAST BRING CLOUDS TO THE CWA. PRECIP STILL LOOKS CHANCY AT BEST...WITH BEST UPSTREAM CAPES REMAINING TO THE SOUTH. HOWEVER...IF THE AVN IS CORRECT...BOUNDARY SETS UP ACROSS THE STATE SUNDAY NIGHT WITH ANOTHER MCS RIDING ALONG IT. WATCH CONVECTION CLOSELY THIS MORNING...ZONES WILL LIKELY BE DELAYED A BIT. .DTX...NONE. BGM
In the hours before
Special weather statement, May 31, 1:40 AM EDT, 2 hours 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 140 AM EDT FRI MAY 31 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THREAT... NUMEROUS THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MICHIGAN DURING THE EARLY MORNING HOURS...MAINLY NORTH OF I 69. A FEW STORMS COULD REACH SEVERE LIMITS...WITH DIME SIZE HAIL AND WIND GUSTS TO 60 MPH. DISCUSSION... A WARM AND HUMID AIRMASS WILL LINGER OVER SOUTHEAST MICHIGAN EARLY THIS MORNING. THIS WILL COMBINE WITH A COLD FRONT MOVING IN FROM WISCONSIN TO FUEL THUNDERSTORMS. NUMEROUS THUNDERSTORMS WILL TRACK SOUTHEAST AT 35 MPH THROUGH THE AREA MAINLY NORTH OF I 69...INCLUDING THE TRI CITIES...FLINT...BAD AXE... AND PORT HURON. THE COLD FRONT WILL SWEEP ANY REMAINING SHOWERS AND THUNDERSTORMS TO OUR EAST SHORTLY AFTER SUNRISE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED. OUTLOOK FOR FRIDAY AND SATURDAY... THUNDERSTORMS WILL LINGER IN THE THUMB REGION AROUND SUNRISE. OTHERWISE...SKIES WILL BE MOSTLY SUNNY WITH NEAR NORMAL TEMPERATURES. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST FORECAST ONLINE AT: HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
Local storm report, May 31, 1:42 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
142 AM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM MONTROSE MI .88 INCH HAIL
05/31/02 GENESEE REPORTED BY SPOTTERS
ROKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:16 AM EDT | Special Marine Warning | DTX | 89 min | |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 50 min |
| May 31, 6:26 AM EDT | Special Marine Warning | DTX | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.